Washington, 2007Heavy Snow and High Wind in Washington, January 5 to 6, 2007
January 5 to 6, 2007 · NWS PDT · 2 events in 2 counties and zones
A strong Pacific trough brought heavy snow to areas near the Cascades and high winds to portions of the Columbia Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific trough brought heavy snow to areas near the Cascades and high winds to portions of the Columbia Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 5, 1:30 PM PST, 5 hours 30 minutes earlier.
Area forecast discussion, Jan 5, 1:30 PM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
130 PM PST FRI JAN 5 2007
.SHORT TERM...TONIGHT THROUGH SUNDAY...A VERY ACTIVE NEXT 48 HOURS
ACROSS INTERIOR WASHINGTON AND OREGON. A VIGOROUS SYSTEM IS
APPROACHING THE WEST COAST...WITH A SURFACE WARM FRONT MOVING
ONSHORE COASTAL WA/OR...WITH A COLD FRONT APPROACHING VANCOUVER
ISLAND. RADAR SHOWS THE BULK OF THE PRECIP STILL WEST OF THE
CASCADES...WITH A FEW RETURNS AS FAR EAST AS THE COLUMBIA
BASIN...BUT MOST OF THIS IS LIKELY MID LEVEL CLOUD RETURNS VERSUS
PRECIP.
THE WARM FRONT/INITIAL PRECIP WILL CROSS THE CASCADE CREST BY THIS
EVENING...ENTERING EASTERN OREGON DURING THE EVENING HOURS. WITH
RICH MOISTURE PER WATER VAPOR AND LONG FETCH...THINK THE EAST SLOPES
WILL RECEIVE SIGNIFICANT PRECIP/SNOWFALL...WITH A FOOT OR MORE OF
SNOW LIKELY ABOVE 3000 FEET. FURTHER EAST...WITH STRONG WINDS AT
3000-5000 FEET...THINK SIGNIFICANT DOWNSLOPE WILL TAKE PLACE...SO
THINK MOST INTERIOR LOCATIONS WILL RECEIVE ONLY MINOR PRECIPITATION
AMOUNTS. WITH THE ABOVE IN MIND...WILL KEEP WINTER STORM WARNINGS
FOR ALL EAST SLOPE ZONES...AND CENTRAL/NORTH-CENTRAL OREGON. WILL
CANCEL THE WINTER STORM WARNINGS FOR THE YAKIMA/KITTITAS VALLEYS AS
DOWNSLOPE WINDS WILL LIMIT PRECIP. WILL ALSO CANCEL THE WINTER STORM
WARNING FOR THE GORGE...AS WESTERLY WINDS WILL KEEP SNOW LEVELS
GENERALLY ABOVE 1000-1500 FEET.
WINDS WILL ALSO BE A LARGE CONCERN TNGT...AS A STRONG MID/UPPER LEVEL
JET CROSSES THE REGION...WITH WINDS BETWEEN 3000-5000 FEET BETWEEN
70 AND 80 MPH...AND TIGHT SURFACE GRADIENTS. EVEN WITH THE PASSAGE
OF THESE WINDS AT TYPICAL TIME OF MINIMUM MIXING HEIGHT...SOME OF
THESE WINDS WILL REACH THE SURFACE. WITH THIS IN MIND...WILL ISSUE
HIGH WIND WARNINGS FOR THE BASIN/FOOTHILLS...THE GORGE...YAKIMA
VALLEY...NORTH CENTRAL OREGON...AND THE EAST SLOPES OF THE SOUTHERN
CASCADES FROM 10 PM TNGT THROUGH 10 AM SATURDAY...WITH GUSTS TO
60-65 MPH LIKELY.
WILL ALSO ISSUE A SNOW AND BLOWING SNOW ADVISORY FOR THE BLUE
MOUNTAINS...THE KITTITAS VALLEY...AND WALLOWA COUNTY...AS
SEVERAL INCHES OF SNOW AND THE WINDS WILL GENERATE AREAS OF
SIGNIFICANTLY REDUCED VISIBILITIES.
A BRIEF BREAK FROM ACTIVE WEATHER IS IN STORE FOR SATURDAY NIGHT...
BEFORE THE NEXT SYSTEM ARRIVES FOR SUNDAY WITH ANOTHER ROUND OF
VALLEY RAIN...MOUNTAIN SNOW...AND WIND. WILL KEEP WINDS UNDER
ADVISORY CRITERIA FOR NOW...BUT THIS WILL HAVE TO BE EXAMINED
FURTHER AS MODEL TRENDS HAVE BEEN TOWARD THE WINDIER.
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...A LOW AMPLITUDE BUT
STRONG SHORTWAVE TROUGH WILL MOVE THROUGH THE AREA SUNDAY NIGHT
BRINGING WINDY CONDITIONS THROUGH AT LEAST SUNDAY EVENING. ON MONDAY
AND TUESDAY A FLAT RIDGE WILL BUILD OVER THE AREA BRINGING MOSTLY
FAIR AND MILD CONDITIONS. THERE IS SOME CONCERN FOR LOW CLOUDS AND
FOG FOR THE COLUMBIA BASIN BUT THE GFS DOES NOT INDICATE A
PRONOUNCED INVERSION. AT THIS POINT JUST HINTED AT THE POTENTIAL BY
GOING MOSTLY CLOUDY AT ELEVATIONS BELOW 2000 FEET ON TUESDAY. A
STRONG TROUGH WILL MOVE ACROSS THE AREA ON TUESDAY NIGHT INTO EARLY
WEDNESDAY WITH A GOOD POTENTIAL FOR RAIN AND MOUNTAIN SNOW AREAWIDE.
AT THIS TIME IT APPEARS THAT AN ARCTIC FRONT WILL MOVE THROUGH THE
FORECAST AREA WEDNESDAY NIGHT FOLLOWED BY MUCH COLDER CONDITIONS FOR
THE END OF THE WEEK. ACROSS THE LOWER ELEVATIONS HIGH TEMPERATURES
WILL LIKELY BE WELL BELOW FREEZING FOR THURSDAY AND FRIDAY AND LOW
TEMPERATURES COULD APPROACH ZERO IF IT REMAINS CLEAR AT NIGHT
THURSDAY AND FRIDAY NIGHT.
&&
.AVIATION...MAIN CONCERN THROUGH THE FORECAST PERIOD WILL CONTINUE
TO BE THE WINDS. STILL EXPECT A STRONG TO LOCALLY DAMAGING WIND
EVENT ACROSS MUCH OF THE FORECAST AREA INCLUDING THE TAF SITES LATE
THIS EVENING INTO THE FIRST PART OF SATURDAY. WINDS MAY BE A LITTLE
LIGHTER AT KRDM SINCE THEY WILL BE LOCATED TO THE SOUTH OF THE LOW
LEVEL JET AXIS. WINDS WILL BEGIN TO DECREASE AFTER ABOUT 15-18Z
SATURDAY MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 35 41 32 47 / 40 40 30 30
ALW 36 43 33 47 / 50 50 30 30
PSC 37 44 34 50 / 20 20 20 20
YKM 31 40 27 44 / 30 30 20 20
HRI 37 45 33 50 / 20 20 20 20
ELN 29 35 25 41 / 60 60 30 30
RDM 30 42 26 45 / 50 50 40 30
LGD 32 37 26 39 / 60 70 50 50
GCD 29 38 25 41 / 60 60 50 40
DLS 37 43 34 46 / 70 70 40 40
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM PST
SATURDAY FOR ORZ042-043.
HIGH WIND WARNING FROM 10 PM THIS EVENING TO 10 AM PST SATURDAY
FOR ORZ041-042-044-501-504.
SNOW AND BLOWING SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM
PST SATURDAY FOR ORZ050-502-503.
WA...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM PST
SATURDAY FOR WAZ501-502.
HIGH WIND WARNING FROM 10 PM THIS EVENING TO 10 AM PST SATURDAY
FOR WAZ024-027>029-502.
SNOW AND BLOWING SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM
PST SATURDAY FOR WAZ026-030.
&&
TI:RYG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
89/78Hazardous weather outlook, Jan 5, 3:00 PM PST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
300 PM PST FRI JAN 5 2007
ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-061315-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
300 PM PST FRI JAN 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
SNOW
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL
OREGON, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON
STRONG WIND
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
OF THE BLUE MOUNTAINS OF WASHINGTON, LOWER COLUMBIA BASIN OF
OREGON, GRANDE RONDE VALLEY, FOOTHILLS OF THE BLUE MOUNTAINS
OF OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES
A STRONG PACIFIC WINTER STORM IS CURRENTLY MOVING INTO THE
REGION...AND WILL CONTINUE TONIGHT. IT WILL BRING MODERATE TO HEAVY
SNOW TO THE CASCADE EAST SLOPES OF WASHINGTON AS WELL AS NORTH
CENTRAL AND CENTRAL OREGON. SNOW IS ALSO EXPECTED OVER THE BLUE
MOUNTAINS AND WALLOWA COUNTY IN NORTHEAST OREGON AND SOUTHEAST
WASHINGTON. NUMEROUS WINTER WEATHER WARNINGS AND ADVISORIES ARE IN
EFFECT FROM TONIGHT INTO SATURDAY. PLEASE REFER TO NWS PRODUCT ID
PDXWSWPDT FOR MORE DETAILS.
WINDS WILL ALSO INCREASE WITH THIS STORM AS TIGHTENING SURFACE
PRESSURE GRADIENTS COMBINE WITH STRONG UPPER LEVEL WINDS TO CREATE
VERY WINDY CONDITIONS AT THE SURFACE BY LATE TONIGHT. WIND
ADVISORIES AND HIGH WIND WARNINGS ARE THEREFORE ALSO IN EFFECT FROM
TONIGHT INTO SATURDAY. PLEASE REFER TO NWS PRODUCT ID PDXNPWPDT FOR
MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW SATURDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, KITTITAS
VALLEY, NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, WALLOWA
COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
MOUNTAINS OF OREGON
STRONG WIND SATURDAY
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, YAKIMA
VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE
BLUE MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON, LOWER
COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, FOOTHILLS OF
THE BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN
GILLIAM COUNTIES
SNOW SUNDAY AND SUNDAY NIGHT
NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, GRANDE RONDE VALLEY,
WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
STRONG WIND SUNDAY AND SUNDAY NIGHT
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY
THE STORM THAT IS MOVING INTO THE REGION TONIGHT WILL DEPART LATE IN
THE DAY SATURDAY. HOWEVER MORE SNOW AND STRONG WINDS ARE LIKELY
THROUGH THE MORNING INTO THE AFTERNOON. MANY WIND ADVISORIES AND
WINTER WEATHER ADVISORIES WILL REMAIN IN EFFECT THROUGH SATURDAY.
ANOTHER PACIFIC STORM WILL MOVE INTO THE REGION AGAIN SUNDAY AND
SUNDAY NIGHT. THIS NEXT STORM ALSO HAS THE POTENTIAL TO BRING
MODERATE TO HEAVY SNOW AS WELL AS STRONG WINDS TO MUCH OF THE AREA
SUNDAY AND SUNDAY NIGHT INTO EARLY MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.
RSCIn the hours before
Local storm report, Jan 5, 3:28 PM PST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
328 PM PST FRI JAN 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW 5 W ELGIN 45.55N 118.02W
01/05/2007 M8.0 INCH UNION OR TRAINED SPOTTER
8 INCHES OF NEW SNOW FELL THURSDAY. ELEVATION 3200 FEET.
&&
JASHeavy Snow, East Slopes of the Central Cascades
- When
- January 5, 7:00 PM PST to January 6, 12:00 PM PST
- Where
- East Slopes of the Central Cascades forecast zone
- Reported by
- Trained Spotter
Spotters measured 8 inches of snow 4 miles west southwest of Roslyn and 10 inches 2 miles east of Roslyn.
High Wind, Lower Columbia Basin
- When
- January 5, 8:00 PM PST to January 6, 2:00 AM PST
- Where
- Lower Columbia Basin forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.220, -119.419 (the zone’s center; the record gives no point)
Wind gusts included 58 mph 10 miles northeast of Prosser at 815 pm and 68 mph 10 miles north northwest of Richland at 100 am.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in California, January 5, 20072 deaths · 6 injured · $30,000 · 2 events
- Tornadoes and Damaging Winds in South Carolina, January 5, 200715 injured · $80,000 · F1 · 8 events
- Avalanche in Wyoming, January 5, 20071 death · 1 event
- Tornadoes and Hail in Georgia, January 5, 2007$1.3 million · F1 · 20 events
- Flooding in Ohio, January 5 to 8, 2007$2.0 million · 5 events
- High Wind and Strong Wind in Washington, January 5 to 6, 2007$1.6 million · 56 kt wind · 6 events
- Wildfire and High Wind in California, January 5 to 8, 2007$700,000 · 73 kt wind · 7 events
- Damaging Winds in Alabama, January 5, 2007$150,000 · 56 kt wind · 10 events
- Tornado in Mississippi, January 5, 2007$50,000 · F0 · 1 event
- Tornado and Hail in Georgia, January 5, 2007$25,000 · F0 · 4 events
- Damaging Winds in Florida, January 5, 2007$25,000 · 50 kt wind · 3 events
- High Wind in Montana, January 5 to 6, 200766 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8475, 8455.